News

Antibiotic Overuse Linked to C. Diff Infections


 

A new study that shows cumulative antibiotic exposures appear to be associated with Clostridium difficile infections (CDI) should be seen as another reason to reduce the use of antibiotics to minimum levels, according to the paper's lead author.

"In terms of prevention, it's really important for us to start delineating [shortened antibiotic courses] in treating the primary infection," says Vanessa Stevens, PhD, a fellow at the Center for Health Outcomes, Pharmacoinformatics, and Epidemiology at the State University of New York at Buffalo. "What are the minimums that are necessary to accomplish the job?"

Dr. Stevens says CDI's growing incidence is clear; however, there is little research linking the risk to the total dose, duration, or number of antibiotics a patient receives. So her team set out to provide one of the first links. They found that compared to patients who received one antibiotic, the adjusted hazard ratios for those receiving two to five antibiotics were 2.5 (95% confidence interval [CI] 1.6-4.0), 3.3 (CI 2.2-5.2), and 9.6 (CI 6.1-15.1), respectively (Clin Infect Dis. 2011;53(1):42-48). Patients exposed to fluoroquinolones were associated with higher risk, while those given metronidazole saw reduced risk.

Dr. Stevens says she expected the research would confirm her suspicions that continued exposure to antibiotics increased risk of infection. Still, she says, the more difficult question is when to balance a minimalistic approach to antibiotic use with the need to aggressively deal with more acute primary infections.

"The risk of C. diff might be an acceptable risk in a case where you're treating a life-threatening infection," Dr. Stevens adds. "If you're treating acne or something that isn't a life-threatening condition to the patient, there has to be a balance."

Next Article:

   Comments ()